Alert archive / Kansas / Tornado Warnings in 2020
Tornado Warning 10, NWS Topeka, KS
NWS Topeka, KS issued this tornado warning at Jun 9, 2020, 6:26 PM CDT for Marshall County, Nemaha County, Kansas. It was in force for 34 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 9, 2020, 6:26 PM CDT (23:26 UTC)
- Expired
- Jun 9, 2020, 7:00 PM CDT
- In force
- 34 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
Counties Marshall County, KS, Nemaha County, KS
The radar
The Topeka radar (KTWX), 94 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 9, 6:26 PM CDT | FUNNEL CLOUD | 4 N Vermillion, KS | STORM CHASER WITNESSED NEEDLE TYPE FUNNEL CLOUD. NO TORNADO THAT HE COULD SEE AT THIS TIME. |
| Jun 9, 6:26 PM CDT | TORNADO | 5 Nnw Vermillion, KS | A BRIEF DUST SWIRL WAS SEEN ON THE GROUND UNDER A CONDENSATION FUNNEL. |
| Jun 9, 6:27 PM CDT | FUNNEL CLOUD | 2 Ese Baileyville, KS | SPOTTER LOCATED AT INTERSECTION OF HIGHWAY 36 AND 187 SEES FUNNEL CLOUD TO THE WEST-SOUTHWEST. |
| Jun 9, 6:31 PM CDT | HAIL 1 | Axtell, KS | |
| Jun 9, 6:33 PM CDT | HAIL 1 | Axtell, KS | REPORT FROM MPING: QUARTER (1.00 IN.). |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 9, 2:36 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 11.4 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 554 J/kg
- Mixed-layer CIN
- -237 J/kg
- Mixed-layer LCL
- 924 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
029
WFUS53 KTOP 092326
TORTOP
KSC117-131-100000-
/O.NEW.KTOP.TO.W.0010.200609T2326Z-200610T0000Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Topeka KS
626 PM CDT Tue Jun 9 2020
The National Weather Service in Topeka has issued a
* Tornado Warning for...
Northwestern Nemaha County in northeastern Kansas...
Northeastern Marshall County in northeastern Kansas...
* Until 700 PM CDT.
* At 626 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Baileyville, moving north at 35 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Axtell and Baileyville around 630 PM CDT.
Seneca around 635 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3972 9615 3978 9636 4000 9629 4000 9596
TIME...MOT...LOC 2326Z 200DEG 30KT 3983 9622
TORNADO...RADAR INDICATED
HAIL...1.00IN
$$
Teefey4 follow-up statements
491
WWUS53 KTOP 092331
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
631 PM CDT Tue Jun 9 2020
KSC117-131-100000-
/O.CON.KTOP.TO.W.0010.000000T0000Z-200610T0000Z/
Nemaha-Marshall-
631 PM CDT Tue Jun 9 2020
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR
NORTHWESTERN NEMAHA AND NORTHEASTERN MARSHALL COUNTIES...
At 631 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Axtell, moving northeast at 50 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Weather spotters reported a funnel cloud.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
northwestern Nemaha and northeastern Marshall Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3978 9636 4000 9629 4000 9596 3973 9619
TIME...MOT...LOC 2331Z 208DEG 43KT 3984 9625
TORNADO...RADAR INDICATED
HAIL...1.00IN
$$
Teefey858
WWUS53 KTOP 092339
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
639 PM CDT Tue Jun 9 2020
KSC117-131-100000-
/O.CON.KTOP.TO.W.0010.000000T0000Z-200610T0000Z/
Nemaha-Marshall-
639 PM CDT Tue Jun 9 2020
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR
NORTHWESTERN NEMAHA AND NORTHEASTERN MARSHALL COUNTIES...
At 638 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Axtell, moving north at 25 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Weather spotters reported a funnel cloud.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Axtell and Baileyville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3978 9636 4000 9629 4000 9604 3978 9622
TIME...MOT...LOC 2338Z 185DEG 23KT 3985 9628
TORNADO...RADAR INDICATED
HAIL...1.00IN
$$
Teefey968
WWUS53 KTOP 092345
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
645 PM CDT Tue Jun 9 2020
KSC117-131-100000-
/O.CON.KTOP.TO.W.0010.000000T0000Z-200610T0000Z/
Nemaha-Marshall-
645 PM CDT Tue Jun 9 2020
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR
NORTHWESTERN NEMAHA AND NORTHEASTERN MARSHALL COUNTIES...
At 645 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Axtell, moving north at 30 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Weather spotters reported a funnel cloud.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Axtell and Baileyville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4000 9629 4000 9604 3984 9619 3984 9634
TIME...MOT...LOC 2345Z 184DEG 26KT 3990 9629
TORNADO...RADAR INDICATED
HAIL...1.00IN
$$
Teefey252
WWUS53 KTOP 092359
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
659 PM CDT Tue Jun 9 2020
KSC117-131-100008-
/O.EXP.KTOP.TO.W.0010.000000T0000Z-200610T0000Z/
Nemaha-Marshall-
659 PM CDT Tue Jun 9 2020
...THE TORNADO WARNING FOR NORTHWESTERN NEMAHA AND NORTHEASTERN
MARSHALL COUNTIES WILL EXPIRE AT 700 PM CDT...
The storm which prompted the warning no longer appears capable of
producing a tornado. Therefore, the tornado warning will be allowed
to expire.
A Tornado Watch remains in effect until 1000 PM CDT for northeastern
Kansas.
Remember, a Severe Thunderstorm Warning still remains in effect for
Marshall and Nemaha counties.
LAT...LON 4000 9629 4000 9604 3984 9619 3984 9634
TIME...MOT...LOC 2358Z 200DEG 30KT 4000 9624
$$
TeefeyWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this tornado warning went out at Jun 9, 3:50 PM CDT, 2 hours 36 minutes earlier.
Area forecast discussion, Jun 9, 3:50 PM CDT, 2 hours 36 minutes before
Area Forecast Discussion National Weather Service Topeka KS 350 PM CDT Tue Jun 9 2020 .SHORT TERM...(This evening through tonight) Issued at 350 PM CDT Tue Jun 9 2020 As of 20z this afternoon, remnants of Cristobal continued to move to the north across the Mississippi Valley with a second mid-level wave ejecting over the central Plains. Surface low pressure in central Kansas has deepened to 994mb on the lee of the Rockies with a strong pressure gradient present behind the low over western Kansas. A dry line was observed extending from the low to the southeast along a line from Salina to just south of Emporia extending south from there. Ahead of the boundary, cumulus has developed in an environment favorable for strong to severe storms as the 19z TOP sounding shows approx. 2500 J/KG of surface based CAPE with 45-50 kts of bulk shear. Over the next few hours, expecting convective initiation to develop along and north of the aforementioned boundary with all severe hazards possible (including a few tornadoes). The best chance for storms and tornadoes is near the KS/NE border where ESE surface winds will increase low-level storm relative helicity. These storms should move across the area fairly quickly with the severe threat ending by 8-9pm tonight. Additional showers and thunderstorms are possible in the deformation zone of the surface low overnight before the mid-level wave ejects east of the forecast area by early to mid-morning on Wednesday. Only minor concerns for flooding at this point given the progressive nature of the storms this afternoon and only light to moderate rainfall overnight; will continue to monitor the flooding threat as precip builds in. Lows fall into the 50s tonight behind the surface cold front. The pressure gradient increases on the back side of the surface low leading to strong and damaging winds overnight. 50-60kt 925mb winds and 850mb winds approaching 70kt will move across the CWA, allowing for sustained northwest winds of 30 to 40 mph with gusts up to 60 mph in the western half of the CWA where the High Wind Warning is in place tonight through early Wednesday morning. Will keep the Wind Advisory for the eastern half of the CWA through tomorrow morning; still thinking winds will fall short of wind warning criteria with gusts up to 50 mph possible. .LONG TERM...(Wednesday through Tuesday) Issued at 350 PM CDT Tue Jun 9 2020 A few lingering showers may be around to start the day Wednesday before the system departs to the east. Winds begin to relax during the afternoon Wednesday with highs much cooler than they have been for the past week, only reaching into the upper 70s. For the rest of the week and into the weekend, ridging builds into the Plains keeping conditions dry with temperatures climbing back to near 90 degrees by the weekend. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1243 PM CDT Tue Jun 9 2020 VFR conditions will continue through at least the first half of the period. There is low confidence in TS impacting terminals this afternoon, so have left VCTS with VFR conditions through this evening. MVFR cigs and precip build in overnight with winds becoming strong and remaining so through the period. Precip is expected to end by mid-morning. && .TOP WATCHES/WARNINGS/ADVISORIES... Wind Advisory from 1 AM to noon CDT Wednesday for KSZ011-012-023- 024-026-038>040-054>056-058-059. High Wind Warning from 7 PM this evening to 7 AM CDT Wednesday for KSZ008>010-020>022-034>037. && SHORT TERM...Flanagan LONG TERM...Flanagan AVIATION...Flanagan
Hazardous weather outlook, Jun 9, 3:57 PM CDT, 2 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 357 PM CDT Tue Jun 9 2020 KSZ008>012-020>024-026-034>040-054>056-058-059-102100- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 357 PM CDT Tue Jun 9 2020 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Severe thunderstorms are possible this afternoon and into the early evening for areas along and north of a line from Herington to Ottawa. Storms could develop along a northward moving front around 3 pm along the Herington to Ottawa line. Then storms would continue moving north potentially exiting northeast KS by around 9pm. These storms will be capable of producing tornadoes, large hail, and damaging winds. Very strong northwest winds are forecast to develop overnight and into Wednesday morning with gusts potentially between 40 and 60 mph. Take actions now to secure outdoor objects that could be thrown around in the wind. These winds could also cause power outages, so think about having devices charged ahead of time. High wind warnings and wind advisories go into effect this evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters across north central and northeast Kansas should be ready to activate this afternoon/evening. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Special weather statement, Jun 9, 4:41 PM CDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Topeka KS
441 PM CDT Tue Jun 9 2020
KSZ008-092215-
Republic-
441 PM CDT Tue Jun 9 2020
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN REPUBLIC COUNTY UNTIL 515
PM CDT...
At 441 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Scandia, moving northwest at 30 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Belleville, Scandia and Republic.
A Tornado Watch remains in effect until 1000 PM CDT for north central
Kansas.
LAT...LON 4000 9759 3985 9755 3973 9780 3989 9793
4000 9793
TIME...MOT...LOC 2141Z 153DEG 25KT 3986 9774
TeefeySpecial weather statement, Jun 9, 5:13 PM CDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Topeka KS
513 PM CDT Tue Jun 9 2020
KSZ010-022-092245-
Riley-Marshall-
513 PM CDT Tue Jun 9 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RILEY AND
SOUTHWESTERN MARSHALL COUNTIES UNTIL 545 PM CDT...
At 513 PM CDT, Doppler radar was tracking a strong thunderstorm near
Randolph, moving north at 20 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Randolph.
A Tornado Watch remains in effect until 1000 PM CDT for north central
and northeastern Kansas.
LAT...LON 3961 9659 3946 9670 3946 9671 3945 9672
3943 9672 3940 9684 3957 9688 3957 9681
3960 9681
TIME...MOT...LOC 2213Z 166DEG 19KT 3945 9679
TeefeySpecial weather statement, Jun 9, 5:15 PM CDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Topeka KS
515 PM CDT Tue Jun 9 2020
KSZ023-092245-
Pottawatomie-
515 PM CDT Tue Jun 9 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN POTTAWATOMIE COUNTY
UNTIL 545 PM CDT...
At 515 PM CDT, Doppler radar was tracking a strong thunderstorm near
Olsburg, moving north at 20 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Blaine and Olsburg.
A Tornado Watch remains in effect until 1000 PM CDT for northeastern
Kansas.
LAT...LON 3941 9642 3939 9664 3944 9671 3948 9668
3947 9668 3948 9667 3950 9666 3951 9664
3952 9664 3953 9663 3954 9660 3956 9658
3956 9631
TIME...MOT...LOC 2215Z 166DEG 19KT 3943 9656
TeefeyLocal storm report, Jun 9, 6:16 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
616 PM CDT TUE JUN 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM TSTM WND GST FRANKFORT 39.70N 96.42W
06/09/2020 E60 MPH MARSHALL KS EMERGENCY MNGR
NUMEROUS TREE LIMBS WERE REPORTED DOWN
WITHIN THE CITY, BUT THE SIZES WERE UNKNOWN.
&&
BAERGSpecial weather statement, Jun 9, 6:16 PM CDT, 10 minutes before
Special Weather Statement National Weather Service Topeka KS 616 PM CDT Tue Jun 9 2020 KSZ010-092345- Marshall- 616 PM CDT Tue Jun 9 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MARSHALL COUNTY UNTIL 645 PM CDT... At 616 PM CDT, Doppler radar was tracking a strong thunderstorm 4 miles west of Beattie, moving north at 30 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Marysville, Beattie, Summerfield and Oketo. A Tornado Watch remains in effect until 1000 PM CDT for northeastern Kansas. LAT...LON 3978 9644 3980 9663 4000 9659 4000 9633 TIME...MOT...LOC 2316Z 192DEG 25KT 3985 9650 Teefey
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 3:31 AM CDT | High Wind Warning | TOP | Clay, Cloud, Dickinson, Geary, Marshall, Morris and 4 more | 24 hr |
| Jun 9, 3:31 AM CDT | Wind Advisory | TOP | Anderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more | 32 hr |
| Jun 9, 4:41 PM CDT | Special Weather Statement | TOP | Republic | 34 min |
| Jun 9, 4:51 PM CDT | Severe Thunderstorm Warning | TOP | Republic | 24 min |
| Jun 9, 5:11 PM CDT | Severe Thunderstorm Warning | TOP | Republic | 34 min |
| Jun 9, 5:13 PM CDT | Special Weather Statement | TOP | Riley | 32 min |
| Jun 9, 5:15 PM CDT | Special Weather Statement | TOP | Pottawatomie | 30 min |
| Jun 9, 5:28 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Pottawatomie, Riley | 32 min |
| Jun 9, 5:31 PM CDT | Severe Thunderstorm Warning | TOP | Republic | 14 min |
| Jun 9, 5:47 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha | 43 min |
| Jun 9, 6:16 PM CDT | Special Weather Statement | TOP | Marshall | 29 min |
| Jun 9, 6:58 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha | 17 min |
Nearby
Tornado Warnings in Kansas, 2020Every tornado warning in 2020Tornadoes in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.